skip to Main Content


This is the first in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed will alternate publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).  


We welcome comments about any aspects of the questions or the answers/discussions.  The feedback that we hope to get in the comment sections of the post will help us all learn important aspects for the boards. We also welcome an interdisciplinary viewpoint when answering these questions, so even if you are not taking the medical boards, your input is still very much welcome.

Question 1

Ms. V is a 68 year old with metastatic non-small cell lung cancer, congestive heart failure, and
mild renal insufficiency residing in an inpatient palliative care unit for management of bone
pain. Her medications include morphine IR, fentanyl transdermal patch, furosemide, senna,
and Fleet enema’s prn. Ms. V did not have a bowel movement in 4 days. Basic labs were
ordered for the next morning as well as a two of her prn enemas, although they failed to result
in a bowel movement. The labs the next day reveal a serum sodium of 124, potassium of 3.0,
creatinine of 1.4 (baseline of 1), low calcium of 6.5, and a very elevated phosphate of 17 mg/dl.

What is the most likely cause of her electrolyte abnormalities?

a) A medication adverse event 

b) Tumor lysis syndrome 

c) Bowel Impaction 

d) Osteolytic metastases

Discussion:

Correct answer is (a)

a) Sodium phosphate preparations should never be given to patients with renal
insufficiency, heart failure, cirrhosis, or elderly frail individuals due to significant risks
of adverse effect. Both oral and rectal sodium phosphate preparations can cause
significant fluid shifts within the colon resulting in intravascular volume depletion.
Furthermore, these preparations can cause electrolyte disturbances including
significant hyperphosphatemia, hypocalcemia, and hypokalemia. A significant
clinically important rise in serum phosphate can even be seen in elderly patients with
normal renal function. (J Gastroenterol Hepatol. 2004;19(1):68). Lastly, phosphate
nephropathy may occur due to the transient and potentially severe increase in serum
phosphate combined with volume depletion from the fluid shifts.

b) Tumor lysis may indeed cause hyperphosphatemia and hypocalcemia, although it is
generally seen in with cytotoxic therapy in patients with a large tumor burden with
rapid cell turnover (ie. Non-Hodgkins Lymphoma or certain leukemias). It is also
associated with hyperkalemia.

c) Bowel impaction alone should not cause these electrolyte disturbances

d) Osteolytic metastases generally cause hypercalcemia.

References:

(For email readers – click here for the answer and discussion)

This Post Has One Comment

  1. Inpatient hospice unit…basic labs were ordered…

    Really? I think in 2 of the 3 inpatient hospice units I've worked in that ordering labs on this patient would be unheard of.

    Okay, it said palliative care unit, and that she was there for bone pain. Fair enough.

    General practitioners seem to have absolutely no clue as to the potential dangers of Fleets. Many really seem to just think of it as benign. A senior IM resident today gave a talk on acute kidney injury and listed off drug causes. It was not on the list. Every other medication you could think of was (including some that I think he just made up).

    I wonder what other people's experience is with their hospice nurses. I've had a fair percentage of hospice nurses who seem to quite like Fleets and offer it as a suggestion even with little old ladies as patients. Education in the nursing field may well have as big of an impact as anything else in terms of changing HOSPICE practice, since I think nursing suggestions are more often followed in hospice than other settings.

Leave a Reply

Your email address will not be published. Required fields are marked *

Back To Top
Search